Our question this week was:
Hi Dr. Debra,
My cat Oscar is a domestic short hair 11-years-old and has Inflammatory Bowel Disease (IBD) and is being treated with metronidazole and prednisone. He has a more normal bowel movement now but is now starting to vomit once a day in morning yellowish-greenish bile.
My vet is treating with Pepcid AC or reglan and it helped a little but he is not eating much. My vet thinks it is related to IBS, his blood chemistry test shows all normal levels for his major functions.
Are we on the right track here or should we be worried about anything else? This has been going on about 12 days now. Could Prednisone be making him sick? We lessened his prednisone to once a day because he was gaining weight due to increase in appetite. We are afraid to take him off prednisone because maybe vomiting is still indicative of some GI inflammation and would help?
Paula Martino – (Mom of Oscar)
Hi Paula – thanks for your email. Sorry to hear about Oscar. Inflammatory Bowel Disease can be extremely frustrating to treat in cats. Some cats have recurrent problems and even progressive problems. Your vet may be correct and all his signs may be due to the inflammatory bowel disease. It may be that the disease has progressed. His signs are probably not due to the steroids but may be from not getting enough?
I emphasize with your vet as these are extremely difficult cases and it is often hard to know the best approach. If it has been 12 days and your cat is getting worse, you could have x-rays done to help look for a secondary problem or having him scoped. It is possible that the disease is worse or that he has a different problem such as gastrointestinal cancer. If he is scoped (Endoscopy) they can look at the stomach and get biopsies as needed. Hopefully that would help give you an underlying answer and you would know for sure the best treatment.
An article that might be helpful to you is Inflammatory Bowel Disease in Cats.
Best of luck!
To read most recent questions Click here!
Click here to see the full list of Ask Dr. Debra Questions and Answers!